When was the last time you used an over-the-counter remedy? Tens of millions of us pop down products like Advil, Alka-Seltzer, Bayer Aspirin, Benadryl, Excedrin, Sudafed, Tylenol or Zantac without hesitation.
Do you read the label when you swallow a familiar medicine? Or is the print so small that you don’t even bother?
If you are like most folks, you throw away the original box and any paper that came in it. A recent survey found that very few people save leaflets or packaging with important warning information. What’s left is the bottle of pills. But if you are like this reader, it may not do much good:
“Has anyone ever studied how very difficult it is to actually read the directions, let alone the warnings? My vision is not that bad, but there are many package inserts and bottle labels that I can’t read.”
Unfortunately, even conscientious folks who pull out a magnifying glass and read every word on a label or leaflet may not get the crucial information they need. That’s because many nonprescription drug labels are woefully inadequate.
For example, if you compare the official prescribing information for prescription Motrin with the OTC Motrin IB label, you find that many warnings and precautions are left out. Doctors read about such side effects as edema, blurred vision, nausea, heartburn, diarrhea, gastric ulcer with bleeding and/or perforation, dizziness, nervousness, rash and tinnitus.
On the OTC Motrin IB box side effects are not specifically listed. There is a mention that “ibuprofen may cause stomach bleeding,” and that people should “stop use and ask a doctor if stomach pain or upset gets worse or lasts.” But research has shown that most people don’t want to bother their doctors with questions about nonprescription drugs.
Warnings about drug interactions are incomplete. For example, there is no mention on acetaminophen labels that people taking the blood thinner Coumadin (warfarin) could be susceptible to an interaction. Taking 4 pills or more daily of acetaminophen for a week or longer could increase the risk of bleeding in someone taking Coumadin.
The confusing warning on most cough medicines containing dextromethorphan (DM) is also inadequate. The Robitussin label carries the following warning: “Do not use if you are now taking a prescription monoamine oxidase inhibitor (MAOI) (certain drugs for depression, psychiatric, or emotional conditions or Parkinson’s disease), or for two weeks after stopping the MAOI drug.”
Although few people are taking an MAOI, or even know if they are, this interaction could be life threatening. Worse, there is a hazardous interaction not even mentioned on cough medicine labels. Dextromethorphan can interact with antidepressants like Prozac, Paxil and Zoloft to cause a serious problem called serotonin syndrome. Symptoms such as muscle twitching, fever, nausea, dizziness, confusion, shock and coma can occur.
Despite the temptation to take OTC medications for granted, it could be hazardous to your health. Spend a moment to read the label, even if you need a magnifying glass. Then do additional homework to make sure you have all the information you need to avoid a drug disaster.